Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 332, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 25, 2011, 5:59 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2011, 5:59 PM CDT (22:59 UTC)
- Expired
- Jun 25, 2011, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:10 PM CDT | HAIL 1 | Hoover, AL | AT THE GALLERIA MALL |
| Jun 25, 6:30 PM CDT | HAIL 1 | 1 N Pelham, AL | ESTIMATED WINDS TO 60 MPH. HAVE RECEIVED SEVERAL REPORTS OF QUARTER SIZE HAIL BETWEEN HOOVER AND PELHAM. |
| Jun 25, 6:33 PM CDT | HAIL 0.5 | Riverchase, AL | PEA TO DIME SIZED HAIL AT ABC33/40. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
040 WUUS54 KBMX 252259 SVRBMX ALC073-117-252330- /O.NEW.KBMX.SV.W.0332.110625T2259Z-110625T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 559 PM CDT SAT JUN 25 2011 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL JEFFERSON COUNTY IN ALABAMA... CENTRAL SHELBY COUNTY IN ALABAMA... * UNTIL 630 PM CDT * AT 554 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOOVER... AND MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... PELHAM...HELENA...ROSS BRIDGE...REGIONS PARK OR HOOVER MET AND JOE TUCKER PARK. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 246 THROUGH 252... INTERSTATE 459 EXIT NUMBERS 10 THROUGH 17... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3344 8674 3333 8667 3326 8686 3337 8692 TIME...MOT...LOC 2259Z 065DEG 4KT 3337 8682 $$ 27
1 follow-up statement
610 WWUS54 KBMX 252313 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 613 PM CDT SAT JUN 25 2011 ALC073-117-252330- /O.CON.KBMX.SV.W.0332.000000T0000Z-110625T2330Z/ JEFFERSON AL-SHELBY AL- 613 PM CDT SAT JUN 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SHELBY AND SOUTH CENTRAL JEFFERSON COUNTIES UNTIL 630 PM CDT... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOOVER...MOVING WEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... THE GALLERIA...REGIONS PARK OR HOOVER MET...ROSS BRIDGE AND JOE TUCKER PARK. THIS INCLUDES... INTERSTATE 65 EXIT NUMBERS 246 THROUGH 252... INTERSTATE 459 EXIT NUMBERS 10 THROUGH 17... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3344 8674 3333 8667 3326 8686 3337 8692 TIME...MOT...LOC 2312Z 076DEG 3KT 3337 8683 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:41 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 25, 3:41 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 341 PM CDT SAT JUN 25 2011 .DISCUSSION... CURRENTLY THIS AFTERNOON. A DECAYING MCS FEATURE IS PRESENT TO OUR NORTH. ACROSS THE SOUTHERN PART OF THE STATE CONVECTION IS POPPING UP WITH HEATING ALONG WHAT LOOKS TO BE THE LEFT OVER BOUNDARY FROM YESTERDAY'S STORMS. MODELS STRUGGLING PICKING UP ON AFTERNOON CONVECTION. PLACEMENT OF ACTIVITY IS DUE TO A SEVERAL FACTORS. ONE OF WHICH IS EXACT PLACEMENT OF THE DEVELOPING 500 MB RIDGE OVER THE SOUTHWEST U.S. INTO GULF SOUTH. MODELS PLACE ALABAMA IN NORTHERLY FLOW AROUND THE EASTERN EDGE OF THE HIGH WHICH WILL AIDE TRANSPORT OF MCS TYPE FEATURES TO SLIDE SOUTHWARD ACROSS THE STATE. THE MCS THIS MORNING HAS HAD DIFFICULTY MAKING PROGRESS INTO THE SOMEWHAT DRIER AIR ACROSS PORTIONS OF THE STATE. IR SATELLITE SHOWS CLOUD TOPS WARMING SIGNIFICANTLY AS THEY MOVE SOUTH. STORMS ACROSS THE SOUTH HAVE DONE THE BEST FOR 2 REASONS BECAUSE OF THE LINGERING BOUNDARY AND AMPLE LOW LEVEL GULF MOISTURE FEEDING NORTHWARD ONTO THE COAST AROUND THE ATLANTIC SURFACE HIGH. THIS LOW LEVEL FEED CONTINUES TO ASSIST SOMEWHAT THROUGH EARLY MONDAY WHEN THE ATLANTIC HIGH ELONGATES SOMEWHAT ACROSS THE GULF COAST WEAKLY. DURING THIS TIME THE 500 MB RIDGE SHIFTS FROM NEW MEXICO/WEST TEXAS TO OKLAHOMA/TEXAS THROUGH MID WEEK THEN BECOMES BROADER. WHAT ALL THIS MEANS FOR US IS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE WEEK...POSSIBLY BETTER ACROSS THE EAST DEPENDING ON RIDGE PLACEMENT. TEMPERATURES WILL BE WARMING AS THE UPPER RIDGE BUILDS. REMEMBER THAT WILL ALLOW US TO HEAT UP GREATLY BEFORE CONVECTION LIKELY DEVELOPS FOR THE MOST PART. WILL NEED TO MONITOR HEAT INDEX VALUES AS WE MOVE INTO MID WEEK AS THE MEAGER MOISTURE ALONG WITH THE WARMER TEMPERATURES WILL MAKE US SNEAK CLOSER TO ADVISORY NUMBERS. NOT QUITE IN THE FORECAST NUMBERS AT THIS TIME BUT LITTLE CHANGES CAN MAKE A BIG DIFFERENCE. 08/MNK && .AVIATION...18Z TAF DISCUSSION. WILL BE IN A WAIT AND SEE MODE FOR THE FIRST FEW HOURS OF THE FORECAST...AS FAR AS SHOWER/THUNDERSTORM DEVELOPMENT GOES. BASED ON LATEST RADAR AND SATELLITE TRENDS...I WOULD SUSPECT THE BEST CHANCES FOR FORMATION WOULD BE IN EXTREME NORTH ALABAMA (MUCH LIKE YESTERDAY)...WITH EVENTUAL MOVEMENT INTO THE I-20/59 CORRIDOR. MY CONFIDENCE IN ANY SINGLE TAF SITE GETTING CEILING OR VISIBILITY RESTRICTIONS DUE TO RAIN IS PRETTY LOW AT THIS TIME...AND I HAVE OPTED TO NOT INCLUDE VCTS OR CB IN THE TAFS. UPDATES CAN BE MADE WITH AMPLE ENOUGH LEAD TIME WHEN/IF STORMS DO DEVELOP LATER IN THE FORECAST PERIOD. OTHERWISE...CONDITIONS WILL BE PREDOMINANTLY VFR...WITH CLOUD COVERAGE REMAINING BELOW 50 PERCENT. I GAVE ANB A COURTESY VISIBILITY RESTRICTION DUE TO BR OVERNIGHT...BASED ON THE PRIOR NIGHT'S FOG FORMATION THERE. LITTLE TO NONE EXPECTED ELSEWHERE... UNLESS THERE IS SUBSTANTIAL RAIN JUST BEFORE SUNSET. /61/ NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 94 70 95 71 / 20 40 30 20 20 ANNISTON 68 95 70 95 71 / 30 40 30 20 20 BIRMINGHAM 70 96 71 96 73 / 20 30 20 20 20 TUSCALOOSA 69 97 71 98 72 / 20 30 20 10 10 CALERA 69 96 71 97 72 / 20 30 20 20 10 AUBURN 68 96 70 96 71 / 30 30 30 20 20 MONTGOMERY 70 97 71 97 73 / 20 30 20 20 20 TROY 68 97 69 97 70 / 30 30 30 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/61
Hazardous weather outlook, Jun 25, 1:02 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT SAT JUN 25 2011 ALZ011>015-017>050-261802- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 102 PM CDT SAT JUN 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON THROUGH 8 PM. THE THREAT WILL BE WIND GUSTS OF 50 TO 70 MPH...BRIEF HEAVY RAINFALL...AND DANGEROUS LIGHTNING. AT THIS TIME...IT APPEARS THE STRONGEST ACTIVITY WILL BE DURING THE MAXIMUM HEATING OF THE AFTERNOON. CONFIDENCE REMAINS LOW ON ANY ORGANIZED DEVELOPMENT OF STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED AGAIN ON SUNDAY. THE THREAT WILL BE WIND GUSTS OF 50 TO 70 MPH...BRIEF HEAVY DOWNPOURS...AND DANGEROUS LIGHTNING. AT THIS TIME...IT APPEARS THE STRONGEST ACTIVITY WILL BE DURING THE MAXIMUM HEATING OF THE AFTERNOON INTO THE EARLY EVENING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED OVER THE WEEKEND. 27
In the hours before
Special weather statement, Jun 25, 5:15 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 515 PM CDT SAT JUN 25 2011 ALZ025-252245- SHELBY AL- 515 PM CDT SAT JUN 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY COUNTY UNTIL 545 PM CDT... AT 513 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR CALERA...MOVING SOUTH AT 10 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH HAVE BEEN REPORTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CALERA... && LAT...LON 3320 8679 3320 8668 3307 8665 3307 8683 TIME...MOT...LOC 2216Z 011DEG 8KT 3313 8674 27
Local storm report, Jun 25, 5:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CALERA 33.10N 86.75W
06/25/2011 M0.25 INCH SHELBY AL NWS EMPLOYEE
INTERSECTION OF CR 70 AND US HWY 31
&&
SUNGERLocal storm report, Jun 25, 5:27 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 1 W WHITFIELD 32.37N 88.11W
06/24/2011 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN ON COUNTY ROAD 42 NEAR DERBY
&&
KLAWSSpecial weather statement, Jun 25, 5:32 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 PM CDT SAT JUN 25 2011 ALZ024-025-252300- JEFFERSON AL-SHELBY AL- 532 PM CDT SAT JUN 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND SOUTHERN JEFFERSON COUNTIES UNTIL 600 PM CDT... AT 531 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR HELENA...MOVING SOUTH AT 5 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HELENA... ALABASTER... JOE TUCKER PARK... SILURIA... && LAT...LON 3321 8680 3321 8700 3339 8696 3339 8682 TIME...MOT...LOC 2233Z 345DEG 4KT 3332 8690 27
Special weather statement, Jun 25, 5:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 556 PM CDT SAT JUN 25 2011 ALZ024-025-252330- JEFFERSON AL-SHELBY AL- 556 PM CDT SAT JUN 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTHERN JEFFERSON COUNTIES UNTIL 630 PM CDT... AT 554 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR HOOVER...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PELHAM... HELENA... RIVERCHASE... ROSS BRIDGE... REGIONS PARK OR HOOVER MET... && LAT...LON 3344 8674 3333 8667 3326 8686 3337 8692 TIME...MOT...LOC 2256Z 065DEG 4KT 3337 8682 27
Local storm report, Jun 25, 5:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT SAT JUN 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TSTM WND DMG 4 N SULLIGENT 33.95N 88.13W
06/24/2011 LAMAR AL EMERGENCY MNGR
LARGE LIMBS DOWN AND SCATTERED DEBRIS ALONG AND ACROSS
HWY 17 IN NORTHERN LAMAR COUNTY
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:07 PM CDT | Special Weather Statement | BMX | Autauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more | 38 min |
| Jun 24, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 34 min |
| Jun 24, 7:39 PM CDT | Special Weather Statement | BMX | Marengo | 51 min |
| Jun 25, 4:35 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more | 3 hr |
| Jun 25, 5:15 PM CDT | Special Weather Statement | BMX | Shelby | 30 min |
| Jun 25, 5:32 PM CDT | Special Weather Statement | BMX | Shelby | 28 min |
| Jun 25, 5:53 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Jun 25, 5:56 PM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| Jun 25, 6:25 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 50 min |
| Jun 25, 6:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 44 min |
| Jun 25, 6:33 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.